Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 177, NWS Sioux Falls, SD

June 20, 2005Rock County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2005, 9:46 PM CDT for Rock County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2005, 9:46 PM CDT (02:46 UTC)
Expired
Jun 20, 2005, 10:15 PM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Rock County, MN

The radar

The Sioux Falls radar (KFSD), 42 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1190 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 210246
SVRFSD
MNC133-210315-
/O.NEW.KFSD.SV.W.0177.050621T0246Z-050621T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
946 PM CDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCK COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 1015 PM CDT

* AT 946 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR LUVERNE...MOVING SOUTH AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HILLS AROUND 955 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.

LAT...LON 4371 9611 4371 9636 4351 9642 4351 9608

$$
04
1 follow-up statement
000 
WWUS53 KFSD 210315
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 PM CDT MON JUN 20 2005

MNC133-210325-
/O.EXP.KFSD.SV.W.0177.000000T0000Z-050621T0315Z/
ROCK MN-
1015 PM CDT MON JUN 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR ROCK COUNTY EXPIRES AT 1015 PM
CDT...

THE WARNING HAS EXPIRED. THE STORM IS NO LONGER SEVERE.

LAT...LON 4371 9611 4371 9636 4351 9642 4351 9608

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:30 PM CDT, 6 hours 16 minutes earlier.

Area forecast discussion, Jun 20, 3:30 PM CDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT MON JUN 20 2005

.DISCUSSION...
ONGOING SVR WX. NO DISCUSSION.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 20, 1:19 PM CDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
119 PM CDT MON JUN 20 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
119 PM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS SHOULD DEVELOP ALONG A SERIES OF OUTFLOW
BOUNDARIES NORTH OF INTERSTATE 90 THIS AFTERNOON AND
EVENING...THEN PROGRESS SOUTHEAST OVER THE AREA. A FEW OF THE
STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND PENNY SIZE
HAIL AS THE PRIMARY THREAT...ESPECIALLY ALONG AND NORTH OF
INTERSTATE 90. HOWEVER...THERE IS AN ISOLATED TORNADO THREAT
ALONG ANY OF THESE BOUNDARIES THROUGH THE EARLY EVENING HOURS.

EXCESSIVE TEMPERATURES...
HEAT INDICES WILL RISE INTO THE 100 TO 105 RANGE THIS AFTERNOON
WEST OF INTERSTATE 29...AS TEMPERATURES RISE INTO THE LOWER 90S
AND DEW POINTS REMAIN IN THE 70 TO 75 RANGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS STILL A CHANCE OF THUNDERSTORMS REDEVELOPING NORTH OF
INTERSTATE 90 TUESDAY AFTERNOON AND MOVING SOUTHEAST THROUGH THE
AREA TUESDAY NIGHT. A FEW OF THESE STORMS COULD ALSO BE SEVERE.

A COLD FRONT SHOULD MOVE SOUTHEAST OVER THE AREA THURSDAY
NIGHT...BRINGING A CHANCE OF THUNDERSTORMS ALONG WITH IT. A FEW
OF THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM NORTH OF INTERSTATE
90.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

In the hours before

Special weather statement, Jun 20, 8:03 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
803 PM CDT MON JUN 20 2005

IAZ001-012-020-031-NEZ013-014-SDZ062-067-070-071-210200-
CLAY-DAKOTA NE-DIXON NE-LINCOLN-LYON IA-MINNEHAHA-PLYMOUTH IA-
SIOUX IA-UNION-WOODBURY IA-
803 PM CDT MON JUN 20 2005

...TRAVEL HIGHLY DISCOURAGED IN UNION AND CLAY COUNTIES OF SOUTH
DAKOTA...

A PAIR OF MASSIVE STORMS HAVE BEEN SLOWLY MOVING SOUTH OVER THE
LAST HOUR OR SO. GOLF BALL SIZE HAIL...POTENTIAL FLASH FLOODING AND
WIND GUSTS TO 60 MPH HAVE ALL BEEN REPORTED. IF YOU PLAN ANY TRAVEL
ALONG INTERSTATE 29 BETWEEN BERESFORD AND ELK POINT...OR ANY
HIGHWAYS WITHIN A 30 MPH RADIUS OF THIS AREA...PLEASE POSTPONE YOUR
PLANS.

08
Local storm report, Jun 20, 8:15 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
815 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             BALATON                 44.23N 95.87W
06/20/2005  0.75 INCH        LYON               MN   LAW ENFORCEMENT

            FOR ABOUT 1 MINUTE, ANOTHER OFFICER REPORTED QUARTER
            SIZED HAIL AT 806 PM, BUT IT WAS DONE BEFORE 807 PM. MOST
            OF THE HAIL REPORTED FROM TWO OFFICERS WAS DIME SIZED.

0805 PM     HAIL             CROOKS                  43.66N 96.81W
06/20/2005  1.00 INCH        MINNEHAHA          SD   NWS EMPLOYEE

&&

TRM
Local storm report, Jun 20, 8:20 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
820 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             2 N SIOUX FALLS         43.57N 96.73W
06/20/2005  1.00 INCH        MINNEHAHA          SD   TRAINED SPOTTER

&&

TRM
Local storm report, Jun 20, 9:03 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
903 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      VERMILLION              42.78N 96.93W
06/20/2005                   CLAY               SD   EMERGENCY MNGR

            IN ADDITION TO FLOODING ALL THROUGH TOWN, SEVERAL TREES
            AND HOUSES HAVE BEEN DAMAGED BY WATER AND WIND.

&&

TRM
Local storm report, Jun 20, 9:28 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
928 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     HAIL             VERMILLION              42.78N 96.93W
06/20/2005  0.88 INCH        CLAY               SD   FIRE DEPT/RESCUE

0838 PM     TSTM WND GST     VERMILLION              42.78N 96.93W
06/20/2005  0 MPH            CLAY               SD   AMATEUR RADIO

            WINDS GUSTING UP TO 70 MPH WERE CAUSING THE POWER TO GO
            IN AND OUT.

0842 PM     HAIL             2 SE LAKE BENTON        44.24N 96.26W
06/20/2005  1.00 INCH        LINCOLN            MN   TRAINED SPOTTER

0855 PM     HAIL             PARKER                  43.40N 97.14W
06/20/2005  0.75 INCH        TURNER             SD   EMERGENCY MNGR

0902 PM     HAIL             RUTHTON                 44.18N 96.10W
06/20/2005  1.00 INCH        PIPESTONE          MN   TRAINED SPOTTER

0902 PM     HAIL             1 E PARKER              43.40N 97.12W
06/20/2005  1.00 INCH        TURNER             SD   EMERGENCY MNGR

0919 PM     HAIL             4 SW PARKER             43.36N 97.19W
06/20/2005  1.75 INCH        TURNER             SD   EMERGENCY MNGR

&&

TRM
Local storm report, Jun 20, 9:45 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             LAKE WILSON             43.99N 95.95W
06/20/2005  0.75 INCH        MURRAY             MN   PUBLIC

0830 PM     TSTM WND DMG     16 S BERESFORD          42.85N 96.78W
06/20/2005                   UNION              SD   PUBLIC

            LARGE TREE BRANCHES DOWN AND SWING BLOWN OVER.

&&

GH

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:09 PM CDTSevere Thunderstorm WarningFSDLyon, Murray51 min
Jun 20, 8:14 PM CDTFlash Flood WarningFSDLincoln, Lyon, Murray3 hr
Jun 20, 8:36 PM CDTSevere Thunderstorm WarningFSDLincoln, Pipestone39 min
Jun 20, 9:06 PM CDTSevere Thunderstorm WarningFSDMurray39 min
Jun 20, 9:07 PM CDTSevere Thunderstorm WarningFSDRock53 min
Jun 20, 9:39 PM CDTSevere Thunderstorm WarningFSDNobles36 min
Jun 20, 9:43 PM CDTFlash Flood WarningFSDCottonwood, Jackson, Murray, Nobles, Pipestone2 hr
Jun 20, 11:01 PM CDTFlash Flood WarningFSDRock119 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.